Alert archive / Texas / Flash Flood Warnings in 2004

Flash Flood Warning 58, NWS San Angelo, TX

August 20, 2004Callahan County, Jones County, Taylor County, Texas

NWS San Angelo, TX issued this flash flood warning at Aug 20, 2004, 8:40 AM CDT for Callahan County, Jones County, Taylor County, Texas. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 20, 2004, 8:40 AM CDT (13:40 UTC)
Expired
Aug 20, 2004, 9:45 AM CDT
In force
65 min
Issued by
NWS San Angelo, TX
Area
Counties, with a storm outline in the text

Counties Callahan County, TX, Jones County, TX, Taylor County, TX

The nearest sounding before it

Fort Worth, TX (KFWD), launched 12:00Z, 1.7 hours before the alert went out and 231 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 12:00Z on 2004-08-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 950 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 12:00Z on 2004-08-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -83 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
950 J/kg
Mixed-layer CIN
-91 J/kg
Mixed-layer LCL
705 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
-83 m²/s²
0-3 km storm-relative helicity
35 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 20, 3:02 AM CDT, 5 hours 38 minutes earlier.

Area forecast discussion, Aug 20, 3:02 AM CDT, 5 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
302 AM CDT FRI AUG 20 2004

.SHORT TERM...
A LOT OF WEATHER HAPPENING FOR AUGUST. COLD FRONT WAS ALONG I-20 AT 3
AM...WITH STORMS WITH HEAVY RAINS MOVING INTO THE ABILENE AREA.
LARGE MCS (STORM COMPLEX) DEVELOPED IN EASTERN NEW MEXICO
OVERNIGHT WITH NORTHWESTERLY FLOW ALOFT AND NE/E SURFACE WINDS. THIS
COMPLEX OF STORMS HAD MOVED THROUGH LUBBOCK...AND WAS MOVING EAST.
ANOTHER COMPLEX OF STORMS WAS AFFECTING THE BROWN COUNTY WITH VERY
HEAVY RAINFALL.

WILL ISSUE A FLASH FLOOD WATCH ALONG AND NORTH OF ROBERT LEE...
BALLINGER...SAN SABA LINE UNTIL 4 PM. THESE AREAS MOST LIKELY TO SEE
HEAVY RAINFALL TODAY (PARTICULARLY THIS MORNING) AS MCS SWEEPS
EAST. THIS AREA IS ALSO HAS SATURATED GROUNDS DUE TO EARLIER HEAVY
RAINFALL.

ETA MODEL DIFFERS WITH THE GFS TODAY. THE ETA BEING MUCH WETTER. IT
ALSO MOVES FRONT SOUTHWARD FASTER. IT ALSO HAS HIGHER POPS FOR
TONIGHT AND SATURDAY NIGHT. HIGHER ETA POPS MAINLY DUE TO A COUPLE OF
LATE NIGHT MCS...NOT GENERATED BY GFS MODEL. WILL TREND TOWARD ETA AS
IT MORE CORRECTLY DEFINED THE MCS AND FRONT THIS MORNING.  THAT
SAID...MCS DEVELOPMENT NOTORIOUSLY DIFFICULT TO FORECAST.

&&

.LONG TERM...
NORTHWEST FLOW BECOMES MORE ZONAL BY SUNDAY...CONSEQUENTLY LITTLE IN
THE WAY OF MCS DEVELOPMENT. WILL KEEP SLIGHT CHANCES OF
THUNDERSTORMS ON SUNDAY...THEN DRY LATER IN THE WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
ABILENE     85  67  88  70 /  70  40  20  30
SAN ANGELO  91  70  91  70 /  40  30  20  30
JUNCTION    93  72  93  71 /  40  30  30  20

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH...ALONG AND NORTH OF A ROBERT LEE...BALLINGER...
BRADY TO SAN SABA LINE UNTIL 4 PM. THIS INCLUDES ABILENE.

&&

04
Hazardous weather outlook, Aug 20, 5:22 AM CDT, 3 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
522 AM CDT FRI AUG 20 2004

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-140-
154-155-168>170-211021-
BROWN TX-CALLAHAN TX-COKE TX-COLEMAN TX-CONCHO TX-CROCKETT TX-
FISHER TX-HASKELL TX-IRION TX-JONES TX-KIMBLE TX-MASON TX-
MCCULLOCH TX-MENARD TX-NOLAN TX-RUNNELS TX-SAN SABA TX-SCHLEICHER TX-
SHACKELFORD TX-STERLING TX-SUTTON TX-TAYLOR TX-THROCKMORTON TX-
TOM GREEN TX-
522 AM CDT FRI AUG 20 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL TEXAS.

.DAY ONE...
A COLD FRONT WILL INTERACT WITH A MOIST TROPICAL ATMOSPHERE TO
PRODUCE SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS TODAY.
A FEW OF THESE MAY BECOME SEVERE...WITH HAIL UP TO QUARTER SIZE AND
60 MPH WINDS. LOCALLY HEAVY RAINFALL AMOUNTS OF 2 TO 5 INCHES ARE
ALSO POSSIBLE. A FLASH FLOOD WATCH IS IN EFFECT UNTIL 4 PM...FOR
AREAS ALONG AND NORTH OF A ROBERT LEE...BALLINGER...BRADY...SAN SABA
LINE. THE HEAVY RAIN THREAT WILL LIKELY END OVER THE BIG COUNTRY
THIS MORNING...THEN SHIFT TO AREAS SOUTH...INCLUDING BRADY...
BROWNWOOD...AND SAN SABA LATER THIS MORNING AND AFTERNOON. LOOK FOR
ANOTHER COMPLEX OF THUNDERSTORMS TO AFFECT THE REGION LATER TONIGHT.

.DAYS TWO THROUGH SEVEN...
SCATTERED THUNDERSTORMS ARE EXPECTED THROUGH SUNDAY...WITH THE BEST
CHANCE OF THUNDERSTORMS AT NIGHT AND EARLY MORNING. AN ISOLATED
SEVERE THUNDERSTORM IS POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

In the hours before

Special weather statement, Aug 20, 4:18 AM CDT, 4 hours 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
418 AM CDT FRI AUG 20 2004

TXZ098-099-201015-
HASKELL TX-THROCKMORTON TX-
418 AM CDT FRI AUG 20 2004

...THE NATIONAL WEATHER SERVICE HAS ISSUED A SIGNIFICANT WEATHER
ALERT FOR HASKELL AND THROCKMORTON COUNTIES FOR STRONG
THUNDERSTORMS...

AT 415 AM CDT...A LINE OF STRONG THUNDERSTORM WAS LOCATED FROM
BENJAMIN NORTH TO THE RED RIVER...MOVING EAST AT 30 MPH. THESE
STORMS WILL LIKELY CLIP THE NORTHERN SECTIONS OF HASKELL AND
THROCKMORTON COUNTIES BETWEEN 430 AM AND 6 AM. WIND GUSTS TO 50
MPH...VERY HEAVY RAINFALL...AND FREQUENT LIGHTNING WILL ACCOMPANY
THESE STORMS. POOR DRAINAGE AREAS AND LOW WATER CROSSINGS MAY
BRIEFLY FILL WITH SWIFTLY FLOWING WATER.

PEOPLE IN HASKELL AND THROCKMORTON COUNTIES SHOULD MONITOR THE
WEATHER SITUATION CLOSELY AND REMAIN ALERT FOR POSSIBLE WARNINGS.
Special weather statement, Aug 20, 5:35 AM CDT, 3 hours 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
535 AM CDT FRI AUG 20 2004

TXZ049-054-113-127-201130-
FISHER TX-JONES TX-NOLAN TX-TAYLOR TX-
535 AM CDT FRI AUG 20 2004

...THE NATIONAL WEATHER SERVICE HAS ISSUED A SIGNIFICANT WEATHER
ALERT FOR STRONG THUNDERSTORMS ACROSS THE BIG COUNTRY...

AT 535 AM CDT...A LINE OF STRONG THUNDERSTORMS WERE LOCATED FROM
ROBY SOUTH TO SWEETWATER...MOVING SOUTHEAST AT 35 MPH. THIS LINE OF
STORMS WILL REACH AN ANSON TO ABILENE LINE BY 630 PM...PRODUCING
SMALL HAIL...FREQUENT LIGHTNING...AND WIND GUSTS TO 45 MPH. LOCALLY
HEAVY RAINFALL CAN ALSO BE EXPECTED...WITH AN ADDITIONAL 1 TO 2
INCHES OF RAIN POSSIBLE UNDER THE HEAVIEST DOWNPOURS.

RESIDENTS OF THE BIG COUNTRY SHOULD BE ALERT FOR THESE STRONG
STORMS...AND BE PREPARED TO TAKE COVER SHOULD THESE STORMS
STRENGTHEN AND A WARNING IS ISSUED.

07

The office that day

Everything else NWS San Angelo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 19, 11:49 PM CDTSevere Thunderstorm WarningSJTThrockmorton56 min
Aug 20, 12:47 AM CDTSevere Thunderstorm WarningSJTSan Saba58 min
Aug 20, 1:40 AM CDTFlash Flood WarningSJTSan Saba3 hr
Aug 20, 1:46 AM CDTSevere Thunderstorm WarningSJTSan Saba59 min
Aug 20, 1:59 AM CDTFlash Flood WarningSJTBrown, Coleman4 hr
Aug 20, 3:54 AM CDTFlash Flood WarningSJTCallahan, Taylor2 hr
Aug 20, 5:55 AM CDTFlash Flood WarningSJTCallahan, Jones, Taylor3 hr
Aug 20, 3:50 PM CDTSevere Thunderstorm WarningSJTTom Green40 min
Aug 20, 4:28 PM CDTSevere Thunderstorm WarningSJTTom Green62 min
Aug 20, 5:29 PM CDTSevere Thunderstorm WarningSJTMenard61 min
Aug 20, 5:34 PM CDTSevere Thunderstorm WarningSJTConcho56 min
Aug 20, 6:18 PM CDTFlash Flood WarningSJTMenard3 hr
Aug 20, 6:32 PM CDTSevere Thunderstorm WarningSJTRunnels58 min
Aug 20, 6:53 PM CDTFlash Flood WarningSJTTom Green3 hr

Nearby

Flash Flood Warnings in Texas, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.